Alert archive / Oklahoma / Tornado Warnings in 2003

Tornado Warning 54, NWS Norman, OK

May 8, 2003Lincoln County, Pottawatomie County, Oklahoma

NWS Norman, OK issued this tornado warning at May 8, 2003, 5:31 PM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 5:31 PM CDT (22:31 UTC)
Expired
May 8, 2003, 6:30 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Lincoln County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 30 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2594 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
3.1
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 082231
TOROKC
OKC081-125-082345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA
  POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 630 PM CDT

* AT 529 PM CDT...A LARGE...AND VIOLENT TORNADO WAS LOCATED JUST 
EAST OF THE GENERAL MOTORS PLANT IN SOUTHEAST OKLAHOMA CITY...MOVING 
EAST AT 35 MPH.

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. IF YOU
ARE IN THE PATH OF THIS LARGE AND DESTRUCTIVE TORNADO... TAKE COVER
IMMEDIATELY. A BASEMENT OR STORM SHELTER IS BEST. OTHERWISE...TAKE
COVER IN AN INTERIOR CLOSET OR BATHROOM AWAY FROM OUTSIDE WALLS AND
WINDOWS. COVER YOUR HEAD WITH PILLOWS AND BLANKETS.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.


LAT...LON 3555 9714 3530 9713 3531 9679 3565 9677

$$
JAMES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 3:34 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 3:34 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT THU MAY 8 2003

UPDATED TO ISSUE WIND ADVISORY FOR NW OK FROM 4 UNTIL 7 PM THIS
EVENING. REMAINDER OF FORECAST REASONING REMAINS UNCHANGED.
 MILLER

.OUN...
OK...WIND ADVISORY UNTIL 7 PM THIS EVENING OKZ004-005-009-010.
TX...NONE.
****************************
219 PM CDT THUS MAY 8 2003

...POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK INCLUDING
SUPERCELLS AND TORNADOES ACROSS THE CENTRAL THIRD OF OKLAHOMA DURING
THE NEXT 3-9 HOURS...

MID/UPPER LEVEL TROF AND SFC LOW CONT TO RAPIDLY DEEPEN OVER WRN
KS/ERN CO EARLY THIS AFTERNOON.. AND THERE IS SUBTLE EVIDENCE OF A
SECONDARY IMPULSE PUSHING EWD ACROSS NEW MEXICO. 18Z OUN SOUNDING
INDICATES THAT CAPPING IS MUCH WEAKER THAN PREVIOUSLY EXPECTED ALONG
DRYLINE ACROSS MOST OF OKLAHOMA.  POTENT THERMODYNAMIC PROFILE IS
EVIDENT WITH VERY HIGH BOUNDARY LAYER MOISTURE CONTENT.. LOW LCL
HGHTS AND STEEP MID LEVEL LAPSE RATES. IN ADDITION..THE HODOGRAPH
SHOWS SIGNIFICANT LOW LEVEL AND DEEP LAYER SHEAR IN PLACE.. HILITED
BY A DISTINCT KINK IN THE HODOGRAPH AT ABOUT 1.5 KM AGL. THIS TYPE
OF LOW LEVEL SHEAR PROFILE IN COMBINATION WITH ABOVE MENTIONED
THERMODYNAMICS HAS OFTEN BEEN ASSOCIATED WITH ENVIRONMENTS
SUPPORTIVE OF LONG LIVED STRONG/VIOLENT TORNADOES.  EXPECT
INITIATION INVOF THE DRYLINE WITHIN THE NEXT COUPLE HOURS WITH
SUPERCELL DEVELOPMENT LIKELY.  SVR THREAT WILL LIKELY CONTINUE WELL
INTO THE NITE AS STRONG UVVS CONT ALONG DRYLINE UNTIL AT LEAST 06Z
ACROSS MUCH OF OKLAHOMA.  LIKELY TO SEE DEVELOPMENT SWD INTO TEXAS
LATER THIS AFT/EVE.

INSTABILITY AXIS WILL RELOAD FRIDAY OVER THE SE ZONES.. AND THEN
EXPAND NWWD INTO REDEVELOPING WARM FRONTAL ZONE FRIDAY NITE.  HAVE
READJUSTED POPS TO ACCOUNT FOR THIS THINKING.  NEXT WAVE WILL EJECT
ONTO THE PLAINS SATURDAY.. BUT MAIN FOCUS FOR ACTIVITY WITH THIS
WAVE LOOKS TO BE NORTHEAST OF THE OUN CWA ATTM. HOWEVER..STILL
LIKELY TO SEE AT LEAST A FEW STORMS ALONG/SE OF I44 CORRIDOR AHEAD
OF DRYLINE/FRONT.  IT APPEARS THAT LOW LEVEL RIDGING WILL FINALLY
BUILD SWD FAR ENUF SUNDAY INTO MONDAY TO ALLOW FOR A BRIEF RESPITE
FROM STORMS..BUT TROPICAL BOUNDARY LAYER AIR WILL BE LURKING CLOSE
BY AND SHUD MOVE BACK NWD MONDAY/TUES AS LONG WAVE TROF RELOADS OVER
THE WRN CONUS.  WE WILL BRING SLGT CHC POPS BACK INTO THE SW ZONES
MONDAY AFTERNOON WITH ONSET OF MOISTURE RETURN.. AND THEN
EXPAND/INCREASE POPS ACROSS THE REST OF THE AREA THRU MID WEEK.
MORE BOUTS OF SVR STORMS SEEM LIKELY AS SIGNIFICANT INSTABILITY AXIS
REMAINS SUPERIMPOSED UNDERNEATH STRONG MID LEVEL FLOW.
 MILLER

OKC   64  89  67  84 /  60  20  20  30
HBR   59  91  64  88 /  10  20  20  20
SPS   66  94  68  92 /  50  30  20  30
GAG   51  89  57  82 /  10  30  30  10
PNC   64  85  67  82 /  60  20  40  20
DUA   71  88  72  88 /  60  20  20  40

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 8, 3:40 PM CDT, 1 hour 51 minutes before
OKZ004>048-050>052-TXZ083>090-091200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA. THERE IS ALSO A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL OKLAHOMA... WHILE A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR WESTERN PORTIONS OF
OKLAHOMA AND NORTH TEXAS.

LOCATION...
THE HIGH RISK AREA IS ALONG AND EAST OF THE INTERSTATE 35
CORRIDOR... AND NORTH OF A PAULS VALLEY TO ADA LINE. THE OKLAHOMA
CITY METRO AREA IS INCLUDED IN THE HIGH RISK AREA. BOUNDING THE HIGH
RISK AREA IS A MODERATE RISK AREA THAT EXTENDS ALONG AND EAST OF A
LINE FROM ENID  TO LAWTON... AND NORTH OF A LINE FROM LAWTON TO
MARIETTA... TO DURANT. THE SLIGHT RISK AREA COVERS THE REMAINDER OF
WEST CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS... EAST OF A LINE FROM
CHEROKEE... TO CACHE... TO ELECTRA TEXAS.

TIMING...
SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON...
EVENING... AND OVERNIGHT.

IMPACTS...
SOME OF THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG TORNADOES. VERY LARGE HAIL TO AROUND BASEBALL SIZE WILL ALSO
BE POSSIBLE. WIND GUSTS TO ABOUT 80 MPH MAY ALSO OCCUR WITH THESE
STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY FRIDAY MORNING.

DISCUSSION...
BY MID AFTERNOON... THE DRYLINE EXTENDED FROM NEAR ALVA OKLAHOMA TO
JUST WEST OF WICHITA FALL TEXAS.  THE DRYLINE IS FORECAST TO
CONTINUE TO MOVE EAST... REACHING CENTRAL OKLAHOMA THIS EVENING.
LOW-LEVEL WINDS WILL CONVERGE ON THE DRYLINE... PROVIDING A
SUBSTANTIAL AMOUNT OF LIFT.  THIS... COMBINED WITH VERY HIGH
INSTABILITIES AND FAVORABLE WIND PROFILES... WILL LIKELY RESULT IN
THE FORMATION OF MULTIPLE SUPERCELL THUNDERSTORMS. THE FAVORABLE
CONDITIONS FOR SUPERCELL DEVELOPMENT WILL CONTINUE INTO THE NIGHT...
WITH A SLOW DECREASING TREND.  MOST OF THE SEVERE WEATHER SHOULD END
BY SUNRISE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...NEAR 100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...NEAR 100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WEST WINDS WILL BE POSSIBLE THIS AFTERNOON WEST OF THE
DRYLINE... ESPECIALLY IN NORTHWEST OKLAHOMA. A FEW GUSTS OVER 40 MPH
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH WEDNESDAY.  THE DAYS
WITH THE GREATEST RISK OF SEVERE STORMS WILL BE FRIDAY AND SATURDAY
TO THE EAST OF I-35... AND TUESDAY AND WEDNESDAY ACROSS THE ENTIRE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN

CJS

In the hours before

Special weather statement, May 8, 4:57 PM CDT, 34 minutes before
OKZ027-028-039-040-082215-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY...MCCLAIN AND
STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MARLOW AT 457
PM CDT...MOVING NORTHEAST AT 40 MPH. THE STORM WILL MOVE ACROSS THE
LINDSAY... REACHING INTERSTATE 35 AND PURCELL NEAR 6 PM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

CJS
Local storm report, May 8, 4:58 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT THU MAY 08 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    OKLAHOMA CITY             OK   .75 INCH HAIL
05/08/03   OKLAHOMA                       REPORTED BY OBSERVER AT
                                          WILL ROGERS WORLD AIRPORT
                                          IN SOUTHWEST OKC
Special weather statement, May 8, 5:06 PM CDT, 25 minutes before
OKZ026-030-082215-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE
COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED NEAR
NEWCASTLE...MOVING NORTHEAST AT 30 MPH. IF THIS STORM CONTINUES ITS
CURRENT TRACK AND STRENGTH... WARNINGS MAY BE REQUIRED FOR NORTHERN
POTTAWATOMIE AND SOUTHERN LINCOLN COUNTIES SHORTLY AFTER 530 PM.

PEOPLE IN LINCOLN AND POTTAWATOMIE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.

CJS
Local storm report, May 8, 5:12 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT THU MAY 08 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    MOORE                     OK   TORNADO
05/08/03   CLEVELAND                      TORNADO ON GROUND ON SOUTH
                                          SIDE OF MOORE.  HWY 37 & WESTERN
Special weather statement, May 8, 5:19 PM CDT, 12 minutes before
OKZ026-030-082230-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE
COUNTIES.

A THUNDERSTORM PRODUCING A TORNADO WAS LOCATED IN THE EAST PART OF
MOORE... MOVING EAST AT 30 MPH. IF THIS STORM CONTINUES ITS CURRENT
SPEED AND STRENGTH... TORNADO WARNINGS MAY BE REQUIRED FOR SOUTHERN
LINCOLN AND NORTHERN POTTAWATOMIE COUNTIES BEFORE 6 PM.

PEOPLE IN LINCOLN AND POTTAWATOMIE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES...AND BE PREPARED TO TAKE
SHELTER.

CJS
Special weather statement, May 8, 5:26 PM CDT, 5 minutes before
OKZ026-030-082245-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE
COUNTIES.

A THUNDERSTORM PRODUCING A TORNADO IN THE EAST PART OF OKLAHOMA CITY
AT 526 PM CDT...WAS MOVING EAST NORTHEAST AT 35 MPH. THIS DANGEROUS
TORNADO WAS PRODUCING DAMAGE. TORNADO WARNINGS WILL LIKELY BE
REQUIRED FOR LINCOLN AND NORTHERN POTTTAWATOMIE COUNTIES BEFORE 6 PM.

PEOPLE IN LINCOLN AND POTTAWATOMIE COUNTIES...ESPECIALLY IN THE
COMMUNITIES OF MCCLOUD AND MEEKER... SHOULD CONSIDER SEEKING SHELTER.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:49 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon41 min
May 7, 10:10 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman50 min
May 7, 10:22 PM CDTTornado WarningOUNTillman23 min
May 7, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer48 min
May 7, 10:43 PM CDTTornado WarningOUNTillman47 min
May 7, 11:02 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton43 min
May 7, 11:04 PM CDTSevere Thunderstorm WarningOUNWashita41 min
May 7, 11:44 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 7, 11:45 PM CDTSevere Thunderstorm WarningOUNCotton, Stephens45 min
May 7, 11:59 PM CDTTornado WarningOUNCotton31 min
May 8, 12:14 AM CDTSevere Thunderstorm WarningOUNWoodward46 min
May 8, 12:26 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita34 min
May 8, 12:29 AM CDTSevere Thunderstorm WarningOUNStephens46 min
May 8, 12:37 AM CDTSevere Thunderstorm WarningOUNJefferson23 min
May 8, 12:59 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady46 min
May 8, 1:01 AM CDTSevere Thunderstorm WarningOUNWoods, Woodward44 min
May 8, 1:02 AM CDTSevere Thunderstorm WarningOUNJefferson43 min
May 8, 1:12 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min
May 8, 1:16 AM CDTTornado WarningOUNJefferson29 min
May 8, 1:20 AM CDTTornado WarningOUNStephens25 min
May 8, 1:31 AM CDTTornado WarningOUNCarter, Garvin, Murray44 min
May 8, 1:46 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma44 min
May 8, 2:06 AM CDTTornado WarningOUNCarter, Love39 min
May 8, 2:11 AM CDTSevere Thunderstorm WarningOUNGarvin49 min
May 8, 2:42 AM CDTTornado WarningOUNCarter, Love, Marshall33 min
May 8, 2:44 AM CDTSevere Thunderstorm WarningOUNPontotoc31 min
May 8, 2:59 AM CDTSevere Thunderstorm WarningOUNCoal31 min
May 8, 3:12 AM CDTTornado WarningOUNMarshall48 min
May 8, 3:26 AM CDTSevere Thunderstorm WarningOUNJohnston49 min
May 8, 3:34 AM CDTTornado WarningOUNBryan, Johnston26 min
May 8, 3:59 AM CDTTornado WarningOUNAtoka, Johnston46 min
May 8, 4:10 PM CDTSevere Thunderstorm WarningOUNGrady50 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
May 8, 4:32 PM CDTTornado WarningOUNGrady43 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
May 8, 4:49 PM CDTTornado Warning EmergencyOUNCleveland, McClain, Oklahoma56 min
May 8, 5:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble43 min
May 8, 5:44 PM CDTTornado WarningOUNOklahoma31 min
May 8, 5:51 PM CDTSevere Thunderstorm WarningOUNKay39 min
May 8, 5:55 PM CDTTornado WarningOUNNoble50 min

Nearby

Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.